June 14, 2016 — Deadly overdoses are a well-known side effect of painkillers, but a new study suggests long-acting opiates may also increase the risk of death from cardio-respiratory causes and other side effects.
Opioids have a sedative effect that can interfere with breathing at night, which can cause abnormal heart rhythms.
According to a study published in JAMA, patients on opioids who did not accidentally overdose had a 72% increased risk of death from other causes.
They also had a 65% increased risk of cardiovascular death compared to patients on other medications, including cyclic antidepressants and anticonvulsant drugs that are often used to treat neuropathic pain.
Dr. Wayne Ray and colleagues at Vanderbilt Department of Health based their conclusions on data from nearly Medicaid patients in Tennessee who had chronic pain (mostly back and musculoskeletal pain) but did not have cancer or other serious illnesses.
According to the researchers:
“The take-home message for patients with the kinds of pain we studied is to avoid long-acting opioids whenever possible. … [Especially] patients with high risk for cardiovascular disease, such as those with diabetes or a prior heart attack.”
The researchers analyzed data on nearly 23,000 people who started using painkillers between 1999 and 2012. There were 87 deaths among patients on non-opioid painkillers, compared to 185 deaths among opioid users. The researchers estimated one extra death for every 145 patients on opioids.